Tornadoes · United States · Alabama · 2017

EF0 tornado, London, Alabama, February 7, 2017

This EF0 tornado ran 0.2 miles across Montgomery County on February 7, 2017, touching down at 1:42 PM CST and reaching 85 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 7, 2017
Touchdown
1:42 PM CST (19:42 UTC)
Lifted
1:43 PM CST (19:43 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
85 yards (78 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
32.274, -86.053
Lift-off point
32.275, -86.050
Record number
1702071342-01

The damage survey

6 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • winds estimated at 70 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A deep upper level trough moved through the Tennessee Valley. The associated surface low pressure system moved northeastward from the Central Plains into the Great Lakes. The system had a strong low level jet, while the upper level jet remained displaced to the north and west. A large complex of storms developed and swept through Central Alabama during the day on Tuesday, February 7, 2017. A few stronger storms developed along a bowing line segment during the late morning and into the early afternoon hours.

National Weather Service meteorologists surveyed damage south of the Pike Road community in Montgomery County and determined that the damage was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.||This tornado occurred on private property near Mockingbird Lane and adjacent to London Road, mainly on pasture lands. The tornado uprooted and snapped several hard and softwood trees that were consistently observed to be convergent. A small garden shed along the path was also heavily damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 7, 11:18 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 7, 11:18 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1118 AM CST Tue Feb 7 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

The first line of thunderstorms has moved into west Alabama this
morning. The activity has plenty of lightning, but the air mass is
still fairly stable with surface based lifted indices just below
zero across far west Alabama. These storms could produce some
small hail for the next few hours due to higher mid level lapse
rates in this area. Outside the convective line over west
Alabama, the activity has been mostly showers, due to strong
capping inversion from 12z BMX sounding. As expected, the early
morning clouds ad rain will help stabilize the air mass for this
afternoon. For this afternoon, the most  unstable air will remain
well west of the current rain activity, closer to the Mississippi
river. However, the air mass across east Alabama will have a
chance to destabilize, due to greater heating and less contamination
from current rain activity. For now, a low confidence severe
threat will be maintained for all of central Alabama.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

IFR ceilings have generally improved to MVFR across the area as the
area of rain and embedded tsra continues to spread eastward. Have
included tempo groups for this afternoon to indicate time that the
stronger storms are most likely to occur but this could change based
on future development and will amend as necessary. The bulk of the
heaviest activity should be moving east of the area by 00z but
expect clouds and visibilities to lower to IFR or LIFT overnight as
plenty of low level moisture lingers.  Ceilings will gradually lift
after 12Z but MVFR conditiones expected to persist through the
remainder of the forecast period. Southerly wind flow will persist
throughout the forecast period.

41

&&

.FIRE WEATHER...

Showers and thunderstorms will spread across the area Today as an
upper level impulse moves across the area. A cold front will push
southward across central Alabama Wednesday night, and bring
another round of showers and thunderstorms. Clearing and colder
Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  55  71  43  51 /  80  40  30  30   0
Anniston    68  57  73  45  53 /  80  40  20  30   0
Birmingham  68  56  73  44  53 /  80  40  20  20   0
Tuscaloosa  70  58  74  44  56 /  80  20  20  20   0
Calera      68  57  74  45  56 /  80  40  20  20   0
Auburn      68  58  72  51  58 /  80  40  20  20   0
Montgomery  73  59  77  53  61 /  80  40  20  20   0
Troy        71  59  76  53  62 /  80  40  20  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CST Tue Feb 7 2017

ALZ011>015-017>050-082230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
123 PM CST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH
5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS
INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS
AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH
OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Feb 7, 9:23 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017

ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
      3352 8732 3351 8726 3349 8730 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795

56

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

7.7 hours before the tornado, 122 km from the path. February 7, 2017.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90393, lifted condensation level 880 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 157 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90393 J/kg
Surface CAPE
74 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Maxwell Afb/Montgom (MXF), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Maxwell AFB radar (KMXX), 38 km away, was scanning. The volume nearest the touchdown began at 19:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 7, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 79:16 AM CSTEF0Houston, TN0.550$15,000
February 710:20 AM CSTEF2Livingston Parish, LA23.17503
February 710:51 AM CSTEF0Jefferson Parish, LA0.925
February 711:04 AM CSTEF1Ascension Parish, LA6.11501
February 711:12 AM CSTEF3Orleans Parish, LA10.160033
February 711:46 AM CSTEF2Livingston Parish, LA19.02503
February 712:36 PM CSTEF0Saint Bernard Parish, LA2.625
February 71:04 PM CSTUnratedSaint Bernard Parish, LA7.7200
February 73:23 PM CSTEF0Covington, AL0.51501$100,000
February 74:36 PM ESTEF1Harris, GA2.3250$150,000
February 74:07 PM CSTEF2Scott, MS4.8880$350,000
February 75:23 PM CSTEF1Jasper, MS3.150$100,000
February 77:40 PM CSTEF0Trigg, KY1.850$25,000
February 710:00 PM ESTEF1Bradford, FL1.175
February 710:37 PM ESTEF1Saint Johns, FL0.5160

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.